Wyoming, 2015

Hail in Wyoming, May 26, 2015

May 26, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over east central Campbell County. Hail to the size of ping-pong balls covered the ground south of Rozet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over east central Campbell County. Hail to the size of ping-pong balls covered the ground south of Rozet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 1:33 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, May 26, 1:33 PM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT TUE MAY 26 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 223 PM MDT TUE MAY 26 2015

SCATTERED INSTABILITY SHOWERS ONGOING OVER THE BLACK HILLS THIS
AFTERNOON WITH MORE ISOLATED ACTIVITY OVER NE WY. CONVECTION WILL
CONTINUE IN THESE LOCATIONS INTO THE EVENING. OTHERWISE...WEAK
SUBSIDENCE OVER MUCH OF THE SD PLAINS HAS ALLOWED FOR PARTLY TO
MOSTLY SUNNY SKIES THERE. UPPER LEVEL TROUGH OVER THE PAC NW WILL
REMAIN NEARLY STATIONARY IN THE PERIOD WITH AN ASSOCIATED FRONT
SIDE JET STREAK EXPECTED TO LIFT NE INTO THE REGION TONIGHT INTO
WEDNESDAY. THIS SYSTEM WILL INDUCE A FRONT SIDE LLJ WITH POS
THETA-E ADV ENSUING TONIGHT INTO WED. CONCENTRATED FORCING ALONG
THE WAA/POS THETA-E ADV ZONE WILL SUPPORT SCATTERED TO ISOLATED
SHRA/TS ACTIVITY OVER NE WY INTO NW SD INTO WED MORNING. DIURNAL
INSTABILITY AHEAD OF THE MID LEVEL JET STREAK WILL SUPPORT
INCREASING CHANCES FOR SHRA/TS OVER MUCH OF THE AREA
WEDNESDAY...ESP THE NORTHERN BLACK HILLS WHERE EDDY CONVERGE WILL
BE IN PLACE. EDDY CONVERGENCE COUPLED WITH AN ADVANCING SFC TROUGH
WILL BE THE PRIMARY FORCING MECHANISMS FOR SHRA/TS ACTIVITY WED
AFTERNOON. MEAN FORECAST SOUNDINGS SUGGEST A DEVELOPING AXIS OF
HIGHER CAPE FROM THE BH SE INTO SCENTRAL SD WITH 1000-1500 J/KG
POSSIBLE IN THIS AREA. BULK DEEP LAYER SHEAR REMAINS QUITE
MARGINAL WITH 25 TO 30 KNOTS FORECAST. OVERALL NOT THE BEST SETUP
FOR STRONG TO SEVERE STORMS. HOWEVER...CAN NOT RULE OUT A STRONGER
STORM OR TWO ESP IN THE NORTHERN BLACK HILLS AND THEN ACROSS
SCENTRAL SD ESP AFTER CIN BREAKS DOWN. LOCALIZED HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH ANY HEAVY CELLS GIVEN HIGH PW/S OVER AN
INCH AT MANY LOCATIONS ACROSS WESTERN SD. ADDED A HEAVY RAIN
MENTION TO MAINLY NW SD. UPPER IMPULSE AND MAIN LOBE OF ASCENT
WILL PUSH EAST WED EVENING WITH SHRA/TS CHANCES DIMINISHING. A
SECONDARY IMPULSE MAY BRING A FEW SHRA TO NE WY LATER WED NIGHT.
HOWEVER...CONFIDENCE IN SYSTEM STRENGTH AND RESULTING PRECIP
REMAINS LOW. DRIED MOST PLACES OUT WED NIGHT SAVE SOME LOW POPS
OVER NE WY.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 223 PM MDT TUE MAY 26 2015

UPPER LEVEL LOW ACROSS THE NORTHERN ROCKIES WILL WEAKEN AND
SLOWLY CROSS THE NORTHERN PLAINS ON THURSDAY AND FRIDAY. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY
NIGHT...THEN GRADUALLY DISSIPATING FRIDAY AS DRIER AIR MOVES IN.
BY THE WEEKEND...BROAD RIDGING DEVELOPS WITH DRY WEATHER EXPECTED
AS HIGH PRESSURE BUILDS SOUTHWARD FROM CANADA. COOLER TEMPERATURES
ARE EXPECTED FOR THE WEEKEND. A WARM UP IS EXPECTED THE FOLLOWING
WEEK ALONG WITH A RETURN OF THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY)
ISSUED AT 223 PM MDT TUE MAY 26 2015

RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS AREA THIS AFTERNOON AND
CONTINUE TONIGHT. MVFR CONDITIONS ARE POSSIBLE WITHIN ANY
PRECIPITATION.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...13
AVIATION...13
Hazardous weather outlook, May 26, 3:16 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
416 AM MDT TUE MAY 26 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271030-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
416 AM MDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST WYOMING
AND THE BLACK HILLS TODAY. SEVERE STORMS ARE NOT EXPECTED...BUT
STRONGER STORMS MAY CONTAIN HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS ARE EXPECTED MOST DAYS THIS WEEK.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON
WEDNESDAY...ESPECIALLY FROM THE BLACK HILL EASTWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 183 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
May 26, 4:20 PM MST to 4:30 PM MST
Where
Campbell County, 13.05 mi SSE of Rozet
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.100, -105.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570120.